Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 269, NWS Nashville, TN

July 18, 2012Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 18, 2012, 11:27 AM CDT for Cumberland County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 11:27 AM CDT (16:27 UTC)
Expired
Jul 18, 2012, 12:00 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS54 KOHX 181627
SVROHX
TNC035-181700-
/O.NEW.KOHX.SV.W.0269.120718T1627Z-120718T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL NOON CDT

* AT 1127 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR PINE ORCHARD...MOVING SOUTH AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD GLADE...
  CRAB ORCHARD...
  RURAL EASTERN CUMBERLAND COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3589 8471 3585 8473 3582 8478 3581 8481
      3576 8491 3576 8495 3609 8493 3608 8480
      3606 8478 3599 8471 3591 8467
TIME...MOT...LOC 1627Z 340DEG 11KT 3596 8473

$$

SHAMBURGER
1 follow-up statement
823 
WWUS54 KOHX 181649
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT WED JUL 18 2012

TNC035-181700-
/O.CON.KOHX.SV.W.0269.000000T0000Z-120718T1700Z/
CUMBERLAND TN-
1149 AM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUMBERLAND COUNTY UNTIL NOON CDT...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ROCKWOOD...MOVING SOUTHEAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN CUMBERLAND COUNTY.

LAT...LON 3589 8471 3585 8473 3582 8478 3581 8481
      3609 8493 3608 8480 3599 8471 3591 8467
TIME...MOT...LOC 1649Z 336DEG 10KT 3592 8470

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:02 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 18, 10:02 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1002 AM CDT WED JUL 18 2012

.UPDATE...
DOING A QUICK MORNING UPDATE TO ADJUST HIGH TEMPS GIVEN THAT
MORNING TEMPS ARE OFF TO A HIGHER START THAN GRIDS REFLECTED.
HOWEVER AFTERNOON SCATTERED CONVECTION AND INCREASED CLOUD COVER
WILL HAVE SOME AFFECT ON TEMPS SO ONLY BUMPED UP A DEGREE OR TWO.
OTHERWISE HAVE SLIGHT CHC WORDING THROUGH THE MORNING WITH SCT
CONVECTION THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 542 AM CDT WED JUL 18 2012/

AVIATION 12Z DISCUSSION...
WEAK UPPER TROUGHING ACROSS THE SOUTHEASTERN U.S. WILL COMBINE
WITH HUMID CONDITIONS TO WARRANT A CONTINUATION OF ISOL TO SCT
CONVECTION THROUGH THE TAF PD. OTW...CIGS BELOW 3KFT NOT EXPECTED.
VSBYS WILL REDUCE DOWN TO THE 3-5SM LEVEL GENERALLY AFT 07Z.

DISCUSSION... UPPER HIGHS CONTINUE TO SLOWLY BREAKDOWN AS WEAK
TROUGH AXIS/ IMPULSE PASS NORTH. THIS HAS ALLOWED DEEPER MOISTURE
ADVECTION TO CONTINUE ALTHOUGH CURRENTLY LOW-LEVEL MOISTURE
MODEST. WEAK SHEAR JUST EAST HELPING TO FIRE ISO STORMS VERY NEAR
THE PLATEAU.

MOISTURE WILL CONTINUE TO DEEPEN SOME TODAY AHEAD OF GOOD IMPULSE/
VERY WEAK TROUGH WORKING DOWN TOWARD 00Z. WEAK CAP CURRENTLY EXISTS
BUT WILL LIKELY BREAK PER-18Z. BY THEN...THERMODYNAMIC PARAMETERS
WELL RAMPED UP THUS EXPECT SCT CONVECTION TO START FAIRLY EARLY
TODAY.

CENTER OF ML/UL HIGHS RETROGRADE BACK INTO THE PLAINS TONIGHT AND
HOLD THERE INTO LATER FRIDAY. THIS WILL ALLOW INITIAL WEAK TROUGHS
TO SETTLE OVER THE EASTERN US TONIGHT...BECOMING SHARPER THURSDAY
THROUGH MUCH OF FRIDAY. AMPLE MOISTURE/ENHANCED VERTICAL MOTION
AND PRESENCE OF FRONTAL BOUNDARY BY EARLY FRIDAY SETTING THE AREA
UP FOR PRETTY ACTIVE WX TO END THE WORK WEEK. STEEPENED LAPSE
RATE/STRONGER INSTABILITY ALSO LIKELY TO PRODUCE ISO STRONG-
SEVERE STORMS...ESPECIALLY THURSDAY/THURSDAY NIGHT AS FRONTAL
BOUNDARY DROPS INTO THE TN VALLEY.

FRIDAY NIGHT ML/UL TROUGH PUSHES JUST EAST...SETTING FRONTAL
BOUNDARY/DEEP MOISTURE JUST SOUTH. UPPER RIDGE AXIS AT THIS POINT
SETTLES OVER THE OH VALLEY. THIS WILL BRING A DRY WEEKEND FOR MOST
ACROSS THE MID-STATE BUT THE AREA RETURNS TO A MORE DIURNAL STORM
PATTERN EARLY-MID NEXT WEEK AS MOISTURE CREEPS BACK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Jul 18, 5:13 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED JUL 18 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME
STORMS WILL POSSIBLY BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL EXIST THURSDAY
AND FRIDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
BOTH DAYS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

In the hours before

Special weather statement, Jul 18, 5:52 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 AM CDT WED JUL 18 2012

TNZ005>010-022>031-056>064-075-077-093>095-182100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
552 AM CDT WED JUL 18 2012

...HEAT INDEX VALUES AROUND 100 DEGREES EXPECTED TODAY WEST OF THE
PLATEAU...

HIGH TEMPERATURES...MAINLY IN THE LOWER AND MID 90S...WILL COMBINE
WITH OPPRESSIVE HUMIDITY RESULTING IN HEAT INDEX VALUES AROUND 100
FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND OTHER NON ALCOHOLIC
BEVERAGES. WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER TO
NOT LEAVE CHILDREN OR PETS IN CARS...AS TEMPERATURES CAN QUICKLY
RISE TO OVER 120 DEGREES INSIDE...EVEN IF THE WINDOWS ARE ROLLED
DOWN. CHECK ON YOUR NEIGHBORS WHO MIGHT BE ELDERLY OR DISABLED.
Special weather statement, Jul 18, 11:04 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1104 AM CDT WED JUL 18 2012

TNZ066-181645-
CUMBERLAND-
1104 AM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUMBERLAND COUNTY...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF FAIRFIELD GLADE...OR 12
MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3584 8474 3582 8478 3607 8500 3614 8487
      3610 8483 3610 8482 3609 8480 3606 8478
      3599 8471 3591 8467

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:04 AM CDTSpecial Weather StatementOHXCumberland41 min
Jul 18, 11:54 AM CDTAreal Flood AdvisoryOHXCumberland111 min
Jul 18, 12:29 PM CDTSpecial Weather StatementOHXDeKalb46 min
Jul 18, 1:21 PM CDTSevere Thunderstorm WarningOHXCannon, Warren39 min
Jul 18, 1:22 PM CDTSevere Thunderstorm WarningOHXCoffee38 min
Jul 18, 1:40 PM CDTSpecial Weather StatementOHXBedford50 min
Jul 18, 1:59 PM CDTAreal Flood AdvisoryOHXCoffee2 hr
Jul 18, 2:02 PM CDTSpecial Weather StatementOHXGrundy58 min
Jul 18, 2:25 PM CDTSpecial Weather StatementOHXWilson50 min
Jul 18, 2:29 PM CDTSpecial Weather StatementOHXOverton61 min
Jul 18, 2:59 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett31 min
Jul 18, 3:27 PM CDTSpecial Weather StatementOHXPutnam48 min
Jul 18, 3:37 PM CDTSpecial Weather StatementOHXRobertson, Sumner38 min
Jul 18, 3:41 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner49 min
Jul 18, 4:03 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton27 min
Jul 18, 4:14 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Jul 18, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson28 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Houston, Montgomery, Robertson, Stewart34 min
Jul 18, 4:50 PM CDTSpecial Weather StatementOHXLawrence25 min
Jul 18, 4:56 PM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Jul 18, 5:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery36 min
Jul 18, 5:28 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman32 min
Jul 18, 5:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson16 min
Jul 18, 5:51 PM CDTSpecial Weather StatementOHXHumphreys24 min
Jul 18, 5:56 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys34 min
Jul 18, 6:00 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman30 min
Jul 18, 6:29 PM CDTSpecial Weather StatementOHXBenton, Hickman, Humphreys31 min
Jul 18, 6:39 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys36 min
Jul 18, 6:49 PM CDTFlash Flood WarningOHXHickman, Humphreys, Perry2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.